Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Amarillo, TX

May 22, 1997Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 22, 1997, 4:55 PM CDT for Hansford County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1997, 4:55 PM CDT (21:55 UTC)
Expired
May 22, 1997, 6:00 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:20 PM CDTHail 0.75Morse, TXReport of hail on county line in Hansford and Hutchinson counties.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 222158
SVRAMA
TXC195-222300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT THU MAY 22 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...HANSFORD COUNTY
 
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTH OF GRUVER MOVING TO THE NORTHEAST AT 25
MPH. LARGE HAIL IS POSSIBLE WITH THIS THUNDERSTORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 22, 3:25 PM CDT, 1 hour 30 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT THU MAY 22 1997

INTERESTING FIRST PERIOD AS CONVECTION BEGINNING TO FIRE ACRS NW FA
VCNTY MOISTURE CONVERGENCE MAXIMA FM NTRANS ANLYS. AREA ALSO ALONG
AXIS OF INSTABILITY WITH LIS -4 TO -6. VIS SATELLITE IMAGE ALSO
SHOWS SHRTWV ENERGY ROTATING ACRS CNTRL NM ATTM WHICH 12Z MODELS
HINTED AT. AGREE WITH SPC ANLYS THAT IF BOUNDARY IS "FOR REAL"
BETTER ORGANIZED CONVECTION POSSIBLE THAN ORIGINALLY THOUGHT.
PROFILER DATA STILL POINTS FURTHER N WHERE A BIT BETTER MID LEVEL
(25-30KT) EXISTS AND MORE WIDESPREAD TSRA EXPECTED.

AFT TONIGHT...SFC LOW BEGINS TO MOVE E INTO PLAINS DRAGGING SFC TROF
ACRS FA. WILL SHIFT HIGHEST POPS TO ERN ZNS ON FRI. POTENTIAL FOR
SVR ALSO SHIFTS E AND NE WITH TIME. ON SAT...AVN 60 HR PROG PLACES
AREA MOSTLY IN NVA HOWEVER SOME MTN CONVECTION POSSIBLE WITH
APPROACH OF NEXT SYSTEM SO WILL NOT COMPLETELY RMV POPS FM SAT PM
PERIOD.

IN EXTENDED...MRF/ECMWF FCST SFC LOW TO MOVE INTO SW KS AS UPR LOW
DIGS INTO CNTRL ROCKIES. AM NOT SURE IF MODELS ARE THROUGH DIGGING
SYSTEM OR NOT...SO WILL KEEP POPS GOING INTO SUN THEN BACK OF SOME
ON MON...EXCEPT IN E. CDFNT FCST TO MV ACRS AREA EARLY MON WHICH
WILL DROP TEMPS BACK TO AOB SEASONAL NORMS.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Special weather statement, May 22, 12:52 PM CDT, 4 hours 3 minutes before
OKZ001>003-TXZ001>020-230300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 22 1997

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS MAINLY ALONG
AND WEST OF A LIBERAL TO BORGER TO TULIA LINE LATER THIS AFTERNOON
THROUGH TONIGHT.

THE LOW CLOUDS HAVE PUSHED EAST AND BY EARLY THIS AFTERNOON WAS
LOCATED EAST OF A LIBERAL TO BORGER TO TULIA LINE.  THE AIRMASS
WHERE THE SKIES HAVE CLEARED OR BECOME PARTLY CLOUDY WILL BECOME
INCREASINGLY MORE UNSTABLE WITH DAYTIME HEATING.  THE AIRMASS ALSO
REMAINS VERY MOIST ACROSS THIS AREA.

A DISTURBANCE IN THE UPPER ATMOSPHERE OVER NORTHERN MEXICO OR
SOUTHWEST OF EL PASO WILL APPROACH THE WESTERN PANHANDLES BY THIS
EVENING AND TONIGHT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN NEW MEXICO AND FAR WEST TEXAS BY THIS EVENING.  ISOLATED
THUNDERSTORMS MAY AFFECT THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES LATER THIS EVENING WHICH COULD BECOME SEVERE.

IT APPEARS AT THIS TIME THAT THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT SHOULD DEVELOP
WILL BE LARGE HAIL AND DAMAGING WINDS.

THE LOW CLOUD COVER WILL PREVENT DAYTIME HEATING THIS AFTERNOON OVER
THE EASTERN HALF OF THE PANHANDLES WHICH IN TURN WILL INHIBIT THE
THREAT OF ANY SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT ANTICIP*ATED THROUGH TONIGHT...HOWEVER
EMERGENCY MANAGEMENT OFFICIALS AND SPOTTERS SHOULD BE ON ALERT IN
CASE ACTIVATION BECOMES NECESSARY.

SCHNEIDER
Special weather statement, May 22, 1:00 PM CDT, 3 hours 55 minutes before
OKZ001>003-TXZ001>020-230300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 22 1997

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS MAINLY ALONG
AND WEST OF A LIBERAL TO BORGER TO TULIA LINE LATER THIS AFTERNOON
THROUGH TONIGHT.

THE LOW CLOUDS HAVE PUSHED EAST AND BY EARLY THIS AFTERNOON WAS
LOCATED EAST OF A LIBERAL TO BORGER TO TULIA LINE.  THE AIRMASS
WHERE THE SKIES HAVE CLEARED OR BECOME PARTLY CLOUDY WILL BECOME
INCREASINGLY MORE UNSTABLE WITH DAYTIME HEATING.  THE AIRMASS ALSO
REMAINS VERY MOIST ACROSS THIS AREA.

A DISTURBANCE IN THE UPPER ATMOSPHERE OVER NORTHERN MEXICO OR
SOUTHWEST OF EL PASO WILL APPROACH THE WESTERN PANHANDLES BY THIS
EVENING AND TONIGHT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN NEW MEXICO AND FAR WEST TEXAS BY THIS EVENING.  ISOLATED
THUNDERSTORMS MAY AFFECT THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES LATER THIS EVENING WHICH COULD BECOME SEVERE.

IT APPEARS AT THIS TIME THAT THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT SHOULD DEVELOP
WILL BE LARGE HAIL AND DAMAGING WINDS.

THE LOW CLOUD COVER WILL PREVENT DAYTIME HEATING THIS AFTERNOON OVER
THE EASTERN HALF OF THE PANHANDLES WHICH IN TURN WILL INHIBIT THE
THREAT OF ANY SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
EMERGENCY MANAGEMENT OFFICIALS AND SPOTTERS SHOULD BE ON ALERT IN
CASE ACTIVATION BECOMES NECESSARY.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:06 PM CDTTornado WarningAMAHutchinson39 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.